Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 15, 2017, 5:08 PM CDT for Sherman County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Aug 15, 2017, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sherman County, NE
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 5:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:26 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 15, 3:26 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Hastings NE 326 PM CDT Tue Aug 15 2017 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM CDT Tue Aug 15 2017 This has been a tricky forecast today. The mesoscale features will impact thunderstorm evolution tonight. An outflow boundary kicked out from thunderstorms overnight pushed south and reinforced the boundary near the KS/NE border. Due to this, the boundary was slower to retreat back to the north this afternoon. Around 3pm the boundary has pushed north of Kearney and Grand Island, NE. The short-term high-resolutions have struggled to grasp the slow down of the boundary retreating back to the north and how this will impact later convective evolution. The convection that has developed just west of the area early this afternoon is expected to stay just out of the forecast area. The trend this afternoon with the HRRR and the 12z NAMnest is that convection will develop along the main front further west and be slower to reach central/south central Nebraska. Do not have a clear idea of how this mesoscale boundary will impact thunderstorm development, but am not surprised as of 3pm that some activity has developed along it. All of this being said, am still expecting the main front to push eastward as the upper low lifts out and for this to be the main focus for widespread convection into the evening and overnight hours. Did slow down the eastward progression of the precipitation some this evening into the overnight hours. As has already occurred, any of this activity this afternoon and evening could be strong to severe with ample instability and marginal shear. Large hail and some damaging wind gusts are possible. Additionally heavy rainfall could cause flooding. Have opted not to issue a Flash Flood watch as I do not feel that widespread flooding will occur. That is not to say that some areas will not see a flood or flash flood warning with this activity, especially if it trains over the same area. Only a couple of areas have antecedent conditions that would result in a quick issuance of a warning if heavy storms overrun the same areas as storms over the weekend. Currently expecting the main MCS to move into eastern Nebraska/Kansas by the Wednesday morning hours. The upper disturbance will not exit across the Central Plains until Wednesday afternoon/evening and this disturbance will provide the upper support for the chance for thunderstorms during the day Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some of these storms could be strong to marginally severe. .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM CDT Tue Aug 15 2017 After this upper trough exits Wednesday night, Thursday looks dry with highs in the 80s. This is an active period though, and the dry period will not remain for long. A few upper waves will move across the area through the weekend bringing additional rain chances. These chances do not look to be as widespread as what is expected today, but none-the-less a chance for precipitation. The upper flow becomes more zonal to slightly southwesterly with some weak ridging for the start of the work week. Temperatures are generally warmer than we have seen for some time, but still only near to slightly above normal for mid-August. Scattered precipitation chances continue through Tuesday. See more details on Monday below in the Eclipse section. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT As Monday draws closer the forecast guidance is coming into slightly better agreement, but confidence is still not overly high on how the forecast for Monday will evolve. The GFS/ECMWF are in fairly good agreement with a frontal boundary moving into the area overnight Sunday into Monday from a passing upper wave moving across the Northern Plains. They show this boundary stalling out and being a potential focus for precipitation potential later in the day Monday. With this, confidence on a cloud forecast is low, but there could be at least some higher clouds around during the day. Continue to watch this forecast as the time period nears. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 144 PM CDT Tue Aug 15 2017 A surface boundary is slowly moving back to the north after it moved south as an outflow boundary this morning. MVFR ceilings are expected to persist through the afternoon hours. Thunderstorms are expected to move in this evening and impact both terminals as a cold front moves southeast over the area. Did include a tempo group for Thunderstorms and lower ceilings/visibility after 00z. Expect the rain/thunder to end towards morning with low clouds left behind. MVFR to IFR conditions expected throughout the next 24 hours. Winds will switch to the northwest behind the cold front tonight. && .CLIMATE... Issued at 326 PM CDT Tue Aug 15 2017 .Grand Island falls 1 DAY SHORT of tying the record for "Consecutive July-August days without exceeding 85 degrees".. A warm front lifting north this afternoon allowed Grand Island airport to exceed 85 degrees for the first time since July 25th, thus ending a 20-day streak of high temperatures 85 degrees-or- cooler which lasted from July 26th-Aug. 14th. Because both July-Aug are the warmest two months of the calendar year on average, with normal/average highs ranging mainly 84-88 degrees, this streak was actually quite noteworthy despite falling just short of the record. Details of the current records for Grand Island follow: * Top-4 Longest July-August streaks without exceeding 85 degrees * - Grand Island (records include 121 years): 21 days...Aug. 11-31, 1964 20 days...July 26-Aug. 14, 2017 (ENDED TODAY) 18 days...July 11-28, 1993 16 days...July 8-23, 1992 && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 15, 3:36 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 336 PM CDT Tue Aug 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 162045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 336 PM CDT Tue Aug 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible mainly this afternoon and evening across a majority of the area. The primary threats will be hail around the size of golfballs, wind gusts around 70 mph, and localized heavy rainfall, which may cause flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances persist early Wednesday and again Wednesday afternoon as a upper disturbance moves across the area. Outside of Wednesday there are multiple chances for precipitation through the weekend and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, Aug 15, 3:44 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
344 PM CDT TUE AUG 15 2017
KSZ005-NEZ083-152115-
Phillips KS-Harlan NE-
344 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN HARLAN COUNTIES UNTIL 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Woodruff, or 11 miles north of Phillipsburg,
moving north at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Phillips and southeastern Harlan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 9936 4004 9918 4001 9918 4000 9919
4000 9908 3985 9925 3987 9937
TIME...MOT...LOC 2043Z 197DEG 7KT 3992 9929
PfannkuchSpecial weather statement, Aug 15, 4:04 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
404 PM CDT TUE AUG 15 2017
NEZ046-152130-
Sherman NE-
404 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
430 PM CDT...
At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loup City to near Litchfield. Movement was
northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Loup City, Litchfield and Sherman Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4127 9882 4108 9917 4107 9921 4129 9920
4139 9896 4139 9894
TIME...MOT...LOC 2104Z 243DEG 10KT 4127 9903 4113 9925
PfannkuchSpecial weather statement, Aug 15, 4:23 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
423 PM CDT TUE AUG 15 2017
NEZ041-048-152200-
Merrick NE-Nance NE-
423 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE AND NORTH CENTRAL
MERRICK COUNTIES UNTIL 500 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fullerton, or 32 miles west of Columbus, moving northeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Fullerton and Genoa.
LAT...LON 4148 9770 4140 9770 4139 9769 4123 9795
4135 9813 4151 9799 4151 9789 4153 9788
4153 9778
TIME...MOT...LOC 2123Z 222DEG 11KT 4135 9798
Billings WrightSpecial weather statement, Aug 15, 4:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
445 PM CDT TUE AUG 15 2017
NEZ039-046-152230-
Valley NE-Sherman NE-
445 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY AND SHERMAN
COUNTIES UNTIL 530 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, or 27 miles south of Ord, moving northeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Loup City, Litchfield, Hazard and Sherman Reservoir Dam.
LAT...LON 4141 9875 4133 9875 4105 9906 4105 9921
4124 9920 4154 9899
TIME...MOT...LOC 2145Z 215DEG 16KT 4123 9908
Billings WrightLocal storm report, Aug 15, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
459 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 NNE LITCHFIELD 41.23N 99.12W
08/15/2017 E1.00 INCH SHERMAN NE PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE TO
THE COUNTY DISPATCHER.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:38 AM CDT | Special Weather Statement | GID | Valley | 37 min |
| Aug 15, 4:04 PM CDT | Special Weather Statement | GID | Sherman | 26 min |
| Aug 15, 4:17 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 28 min |
| Aug 15, 4:23 PM CDT | Special Weather Statement | GID | Nance | 37 min |
| Aug 15, 4:45 PM CDT | Special Weather Statement | GID | Sherman | 45 min |
| Aug 15, 4:50 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| Aug 15, 4:56 PM CDT | Severe Thunderstorm Warning | GID | Nance | 34 min |
| Aug 15, 5:12 PM CDT | Severe Thunderstorm Warning | GID | Nance | 33 min |
| Aug 15, 5:20 PM CDT | Flash Flood Warning | GID | Nance | 6 hr |
| Aug 15, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 50 min |
| Aug 15, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 24 min |
| Aug 15, 5:52 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| Aug 15, 5:57 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 3 min |
| Aug 15, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Nance | 46 min |
| Aug 15, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Howard, Merrick, Nance | 47 min |
| Aug 15, 3:44 PM CDT | Special Weather Statement | GID | Phillips | 31 min |
| Aug 15, 6:03 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 27 min |
| Aug 15, 6:27 PM CDT | Special Weather Statement | GID | Osborne | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.